Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 35, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 26, 2004, 7:49 PM EDT for Davidson County, Forsyth County, North Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2004, 7:49 PM EDT (23:49 UTC)
- Expired
- May 26, 2004, 8:30 PM EDT
- In force
- 41 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Davidson County, NC, Forsyth County, NC
The radar
The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 6:55 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 266 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -32 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
008 WUUS52 KRAH 262349 SVRRAH NCC057-067-270030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 747 PM EDT WED MAY 26 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA FORSYTH COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 830 PM EDT * AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM WEST BEND TO MOCKSVILLE...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... CLEMMONS... WINSTON-SALEM...PFAFFTOWN... SMITH-REYNOLDS AIRPORT...ARCADIA... LEXINGTON...WELCOME... SEDGE GARDEN...WALKERTOWN... KERNERSVILLE... DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR ARE EXPECTED FROM THIS STORM. THESE WINDS BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE MOBILE HOMES AND BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS GENERATED BY THE DAMAGING WINDS CAN BE DEADLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT THURSDAY MORNING FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1100 PM EDT WEDNESDAY EVENING FOR CENTRAL NORTH CAROLINA. LAT...LON 3619 8054 3581 8066 3579 8014 3616 8001 $$ 04
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 7:15 PM EDT, 34 minutes earlier.
Area forecast discussion, May 26, 7:15 PM EDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 715 PM EDT WED MAY 26 2004 .DISCUSSION... ...SEVERE THUNDERSTORM WATCH FOR THE PIEDMONT AND WESTERN SANDHILLS THROUGH 1200 AM... LARGE MCS HAS COLLAPSED INTO THE WATAUGA COUNTY AREA OF THE NORTHERN MOUNTAINS... PRODUCING WIND DAMAGE. THESE SYSTEMS ARE DIFFICULT TO FORECAST AS THEY CROSS MOUNTAIN BARRIERS ESPECIALLY IN A MEAN WESTERLY FLOW. HOWEVER... THE BOUNDARY LAYER WINDS FROM THE BLUE RIDGE EAST INTO THE PIEDMONT TRIAD REGION HAVE BACKED SOMEWHAT ALLOWING FOR HIGHER DEW POINTS TO ADVECT TOWARD THE SYSTEM AS IT COMES OFF THE HIGHER TERRAIN. THE STRONGEST CONVECTION MAY ACTUALLY BE CONFINED TO THE NORTHERN FOOTHILLS EAST INTO THE PIEDMONT TRIAD REGION... BUT ALL THE REGION SUSCEPTIBLE FOR STRONG TO MARGINALLY SEVERE (WIND DAMAGE) FOR SEVERAL MORE HOURS AS THE NEW LINE RACES FROM OFF THE BLUE RIDGE. -BADGETT .PREVIOUS DISCUSSION... 130 PM EDT WED MAY 26 2004 EXPECT SCATTERED CONVECTION TO OCCUR A LITTLE MORE EASILY ACROSS CENTRAL NC NEXT 48 TO 60 HOURS. FIRST ANTICIPATED BATCH OF CONVECTION EXPECTED TO OCCUR THIS EVENING. CLUSTER OF T-STORMS OVER CENTRAL KY MOVING SMARTLY E-SE. OTHER STORMS FORMING IN THE HIGH COUNTRY OF SW VA. EXTRAPOLATION OF CENTRAL KY FEATURE SUGGEST CONVECTION MAY ENTER FAR NW PIEDMONT COUNTIES BETWEEN 01-03Z. EXPECT T-STORMS TO WEAKEN BELOW CURRENT ROBUST LEVELS BEFORE ENTERING OUR REGION AS INFLOW INTO STORMS OVER FAR SOUTHERN VA/NORTHERN NC WILL NOT BE AS GREAT AS WHAT IS OCCURRING OVER THE LOWER OH VALLEY. GREATEST T-STORM COVERAGE SHOULD BE ALONG THE NORTHERN HALF OF CWA WITH DECREASING PROBABILITY OVER THE SOUTHERN HALF. MILD TEMPERATURES ONCE AGAIN TONIGHT WITH MID AND HIGH LEVEL CLOUDINESS KEEP TEMPERATURES 70 TO 75 ACROSS CWA. MEAN WESTERLY FLOW JUST NORTH OF REGION THU INTO FRI WILL TRANSPORT SEVERAL PERTURBATIONS NEAR/THROUGH CENTRAL NC. WITH MODERATELY MOIST AND SLIGHTLY UNSTABLE AIR MASS IN PLACE... EXPECT SCATTERED THUNDERSTORMS THU-FRI WITH GREATEST COVERAGE/LIKELIHOOD EXPECTED FRIDAY. TEMPTED TO INCREASE POPS TO LIKELY FRIDAY AS SURFACE BOUNDARY DROPS SLOWLY S FROM VA... AND REGION IN BETTER PROXIMITY TO UPPER JET BUT BASED ON MEAN WESTERLY FLOW AND POTENTIAL TIMING ERRORS OF JET STREAKS OR PERTURBATIONS WILL LEAVE POPS AT 40%. T-STORMS THAT OCCUR THU AND FRI WILL HAVE POTENTIAL TO PRODUCE STRONG/DAMAGING WIND GUSTS AND HAIL. DUE TO EXPECTED QUICK EASTWARD MOVEMENT...FLASH FLOODING APPEARS LESS LIKELY UNLESS TRAINING ECHOES OCCUR. PERIODS OF CLOUDINESS AND POTENTIAL FOR CONVECTION WILL RESULT IN MAX TEMPS A FEW DEGREES COOLER THAN MOST RECENT HOT SPELL. FOR SAT... UPPER HEIGHTS PROGGED TO SLOWLY INCREASE ACROSS REGION WHILE SURFACE BOUNDARY LIES W-E THROUGH CENTRAL NC. ENOUGH INSTABILITY AND MOISTURE OVER REGION TO WARRANT CHANCE/SLIGHT CHANCE POPS DURING THE AFTERNOON/EARLY EVENING HOURS. HPC TEMP GUIDANCE APPEARS A LITTLE TOO COOL AS ANY COOLER AIR THAT FILTERS SOUTH INTO CENTRAL NC SHOULD BE SHALLOW AND MIX OUT EASILY. GENERALLY WENT WITH MAX TEMPS SAT SLIGHTLY ABOVE NORMAL. BY SUN UPPER RIDGE AXIS OVER REGION AND ASSOCIATED MID LEVEL WARMING SHOULD PLACE A CAP ON ATMOSPHERE. SHADED MAX TEMPS 5-7 DEGREES ABOVE NORMAL. EXPECT GRADUAL FLATTENING OF MID/UPPER LEVEL RIDGE MON. THIS WILL ALLOW SURFACE FRONT TO ADVANCE EAST TOWARD REGION. SINCE MEDIUM RANGE MODELS HAVE A TENDENCY TO WEAKEN UPPER RIDGE OVER SE U.S. TOO QUICKLY... HELD OFF POPS IN THE WEST UNTIL MONDAY EVENING. WILL CONTINUE SMALL CHANCE POPS TUE AS L/W TROUGH AND ASSOCIATED SURFACE FRONT CROSSES REGION. WILL GO WITH DRY/SEASONABLE FORECAST FOR WED. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...SEVERE THUNDERSTORM WATCH IN THE PIEDMONT AND WESTERN SANDHILLS THROUGH 1200 AM... INCLUDING THE PIEDMONT TRIAD AND TRIANGLE AREAS. && BADGETT
Hazardous weather outlook, May 26, 5:40 AM EDT, 14 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE RALEIGH NC 540 AM EDT WED MAY 26 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-270911- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 540 AM EDT WED MAY 26 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... ISOLATED SHOWERS AND POSSIBLY A THUNDERSTORM IS EXPECTED OVER THE NORTHERN SECTIONS OF CENTRAL NORTH CAROLINA EARLY THIS MORNING...THEN SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO TONIGHT. THERE IS THE POTENTIAL THAT FEW STORMS COULD BECOME SEVERE OVER THE NORTHERN SECTIONS ...ESPECIALLY ALONG AND NORTH OF A LINE FROM WINSTON SALEM...GREENSBORO...ROXBORO...OXFORD...TO ROANOKE RAPIDS. ANY SEVERE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL OF PRODUCING...STRONG...POSSIBLY DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND VERY HEAVY DOWNPOURS. THE THREAT OF THUNDERSTORMS WILL BE LESS OVER THE SOUTHERN SECTIONS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THURSDAY THROUGH FRIDAY... THE CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND. THE BEST LOCATIONS THUNDERSTORM DEVELOPMENT WILL CONTINUE TO BE OVER THE NORTHERN SECTIONS AND THIS AREA HAVE THE GREATEST POTENTIAL FOR SOME STORMS TO BECOME SEVERE PRODUCING... STRONG DAMAGING WINDS...LARGE HAIL...FREQUENT LIGHTNING AND HEAVY DOWNPOURS. SATURDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE CHANCE FOR SHOWERS AND THUNDERSTORM WILL CONTINUE SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR THE NORTHERN SECTIONS OF CENTRAL NORTH CAROLINA LATER THIS AFTERNOON INTO TONIGHT AND AGAIN ON THURSDAY. RA
In the hours before
Special weather statement, May 26, 5:20 PM EDT, 2 hours 29 minutes before
SEVERE WEATHER OUTLOOK...UPDATE NATIONAL WEATHER SERVICE RALEIGH NC 520 PM EDT WED MAY 26 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-270000- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO... BURLINGTON ...CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG... GOLDSBORO...GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON... LOUISBURG ...MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO... RAEFORD...RANDLEMAN...ROANOK E RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 520 PM EDT WED MAY 26 2004 ...THERE CONTINUES TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA THIS EVENING... .SKYWARN SPOTTERS... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO EARLY TONIGHT OVER CENTRAL NORTH CAROLINA...ESPECIALLY OVER THE NORTHERN SECTIONS. LOCAL STORM SPOTTER GROUPS SHOULD CLOSELY MONITOR THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE. SYNOPTIC PATTERN... A LARGE AREA OF THUNDERSTORMS CROSSING WEST VIRGINIA AND THE UPPER TENNESSEE VALLEY ARE EXPECTED TO MOVE EAST INTO VIRGINIA AND NORTHWEST SECTIONS OF NORTH CAROLINA THIS EVENING. ALTHOUGH THE STORMS MAY WEAKEN CROSSING THE MOUNTAINS...A FEW MAY HOLD TOGETHER TO INCREASE THE CHANCE FOR SEVERE WEATHER IN CENTRAL NORTH CAROLINA...MAINLY NORTHERN SECTIONS...IN THE LATE EVENING HOURS. AREAS OVER THE WESTERN AND NORTHERN SECTIONS OF THE PIEDMONT AND COASTAL PLAIN ARE AT GREATEST RISK...ESPECIALLY ALONG AND NORTH OF A LINE FROM WINSTON SALEM TO GREENSBORO TO ROXBORO...OXFORD...AND ROANOKE RAPIDS. THE PRIMARY THREAT FROM STORMS WILL BE HAIL AND DAMAGING WIND GUSTS. INTENSE LIGHTNING AND LOCALLY HEAVY RAIN ARE ALSO LIKELY WITH ANY OF THESE THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. RFG
Special weather statement, May 26, 7:45 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 745 PM EDT WED MAY 26 2004 NCZ021-022-038-039-270045- DAVIDSON NC-FORSYTH NC-GUILFORD NC-RANDOLPH NC- 745 PM EDT WED MAY 26 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN FORSYTH... SOUTHWESTERN GUILFORD...NORTHERN DAVIDSON AND NORTHWESTERN RANDOLPH COUNTIES THROUGH 830 PM EDT... AT 745 PM EDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND VERY HEAVY RAIN 10 MILES SOUTHWEST OF CLEMMONS...OR ABOUT 20 MILES SOUTHWEST OF WINSTON-SALEM...MOVING EAST AT 40 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CLEMMONS... ARCADIA...WELCOME...GUM TREE...THOMASVILLE...HIGH POINT AND GREENSBORO. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. BLAES
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.